Tylenol PM can be addictive and dangerous. Although this medicine is said to be non-habit forming, many do develop a psychological addiction to Tylenol PM. The medicine’s addiction may harm your mind, as well as your body.

Tylenol PM is an over-the-counter sleep aid and pain reliever containing two ingredients. This mixture of two medications, acetaminophen and diphenhydramine, is intended for short-term or occasional use, but is often abused by those who become dependent upon the pills to get a restful night of sleep. Tylenol PM should only be used if you have trouble sleeping because of pain, not as an ordinary sleeping pill.

Many people addicted to Tylenol PM take the pills before bedtime every single night and feel they can not sleep at all without it. Like many other addictive substances, your body may develop a tolerance to after prolonged use. Once your body gets accustomed to using Tylenol PM on a daily basis, you may need a higher dose to provide the same effects. Some people take much more than the recommended dose which can be quite dangerous. The chances of overdosing and experiencing severe side effects are greatly increased when the recommended dosage amounts are exceeded. Even if you only use the recommended dosage of Tylenol PM, but you take it every day for an extended period of time, you are harming your body.

Acetaminophen is known to cause liver damage and should never be taken by those with a high risk of developing liver disease, such as heavy alcohol drinkers. Never drink alcohol when using any medication containing acetaminophen because it can have a devastating effect on your liver.

Diphenhydramine is not just a sedative, but also an antihistamine that may cause dizziness, twitching, dry mouth, blurred vision, low blood pressure, increased heart rate, heart palpitations, nervousness, and irritability. Diphenhydramine should never be used by those with heart problems, glaucoma, anxiety issues, or thyroid disease.

Many addicted users of Tylenol PM report the above side effects, as well as severe depression. You may experience depression and drowsiness when awaking from a night of Tylenol PM induced sleep. You may also feel depressed and irritable during the withdrawal stages of the drug.

The maximum safe amount of Tylenol PM is 4 grams (4000 mg) per day, but you should never take more that 2 grams (2000 mg) per day and it should not be used for more than 10 days in a row. Symptoms of overdose may include nausea, vomiting, sweating, tremors, confusion, diarrhea, seizures, hallucinations, sedation, seizures, and heart palpitations or an irregular heartbeat.

If you are addicted to Tylenol PM, don’t make excuses. It is not okay just because it is an over-the-counter medicine. You are doing real damage to your body just like those addicted to prescription or illegal drugs. You may need to slowly reduce your dose to avoid unpleasant side-effects. If you have trouble sleeping without pills, research alternatives like herbal sleep aids. Speak to your doctor if you have a severe addiction to Tylenol PM.

 

Sources:
http://www.drugs.com/mtm/tylenol-pm.html
http://www.drugs.com/MTM/diphenhydramine.html
http://www.medhelp.org/forums/Addiction/messages/36783.html